There are no established guidelines for treating venlafaxine overdoses. All patients require at least 6 h of observation. Venlafaxine toxicity is often precipitous and should be anticipated in all intentional overdoses. These patients require immediate emergency physician evaluation, establishment of a peripheral intravenous line, and cardiac monitoring. Venlafaxine appears to have greater toxicity in overdose than SSRIs and probably deserves more aggressive gastric decontamination.
Gastric lavage should be strongly considered for most intentional ingestions with early presentation. Accidental ingestions can be treated with single-dose activated charcoal alone. Benzodiazepines are the anticonvulsants of choice. Hypertension and sinus tachycardia rarely require specific pharmacologic therapy. b Blockers have the theoretical disadvantage of allowing unopposed a-adrenergic receptor stimulation. Sodium bicarbonate therapy should be considered in venlafaxine overdoses associated with QRS widening greater than 100 ms. All symptomatic patients should be admitted to a monitored bed.
Was this article helpful?
Your heart pumps blood throughout your body using a network of tubing called arteries and capillaries which return the blood back to your heart via your veins. Blood pressure is the force of the blood pushing against the walls of your arteries as your heart beats.Learn more...